​Babies Using Benzocaine May Cause Methemoglobinemia – FDA

By:
Follow Twitter:
June 2, 2012

The FDA warns parents not to use Benzocaine products on babies. When children teethe, mothers often reach for products that contain benzocaine to relieve their pain.

However, now the FDA is warning against the use of these products on children under the age of 2.

Over-the-counter (OTC) products that contain the local anesthetic include Baby Orajel, Orajel, Anbesol, Hurricaine, and Orabase.

The use of benzocaine products for gum and mouth pain can cause a rare but serious and frequently life-threatening condition called methemoglobinemia. This disorder is described as the existence of a higher than an average level of methemoglobin (metHb) in the blood, in which oxygen transported through the blood stream is significantly diminished.

“In the most severe cases methemoglobinemia can result in death,” according to FDA pharmacist Mary Ghods, R.Ph..

Some signs of methemoglobinemia include fatigue, light-headedness, confusion, headache, shortness of breath, and rapid heart rate.

“Symptoms can occur within minutes to hours after benzocaine use,” Ghods says. “They can occur after using the drug for the first time, as well as after several uses.”

Ghods warns that if these symptoms occur with your child following the use of benzocaine, you should discontinue use of the OTC medication and seek immediate medical attention by dialing 911.

Share this article

Comments